Family and Caregiver Schizophrenia Discussion Forum

Risperdol for para-schizophrenia

Hi All … My daughter was just prescribed Risperdol for her paranoid-schizophrenia. She’s currently in the hospital and I’m hoping this medicine will help her? I’d like some feedback from y’all ??
Thank you !!!
Worried Mom

Hi , My son was given RIsperdol on his first breakout the hospital and yes it did help but it totally knocked him out and he slept a lot , he didn’t like the way it made him feel , he felt drained and his muscles ached . when he was discharged i took him to a private psychiatrist and he gave him Abilify and he’s better on that . Everyone reacts differently on different meds so you need to see what works best for her . Hope that helps .

This is a commonly used AP med. Each person is different so you just have to try and see what works. Give her body time to adjust to the medication and stay in touch with the doctor regarding any concerns that you have. Continue to learn all you can about this illness because you will need it, even if your loved one willingly takes medication/treatment.

In my experience with my son and in talking with other parents, Risperadol is often the first antipsychotic to be offered.

The side effect that was hardest for my son was the rapid weight gain.

My son has been taking risperdol for about 1 1/2 yrs. It seems to be perfect for him. His active symptoms went away and the side effects seem pretty minor. I’ve heard weight gain can be a problem but he’s always been skinny and now is a more normal size. He sleeps more than he did so that is likely a side effect. But mostly it really helped him. I know it can affect people differently.

1 Like

My son was also given Risperdal in the hospital when he first became ill. He actually did quite well and it took away his hallucinations and paranoia. He did gain about 70 lbs on it. We switched to Invega after about a year so that he could do the shot eventually.

Has his hallucinations and paranoia gone completely ? is he working ? my son is still delusional on Abilify 20mg and i believe he is hearing voices as he giggles to himself from time to time . I was thinking about Invega but he refuses to switch meds even though he has no insight .

Thank you all for your responses! My daughter is still in the hospital and they took her off of the Risperidone and now have her on olanzapine? And Zoloft!
She wants out of the hospital and I can’t blame her but the voices/radio frequencies were totally tormenting and dominating her life! :frowning: … she has 2 boys (2 yoa and 2 moa) and I have worried myself sick over all of this?
What’s the criteria on letting her out?

She just called me crying bc they won’t let her out yet (she’s been there 5 days) and she told me “somethings happened to her?” But won’t tell me what until she’s out? I asked her if she was molested and she said No!
This has been the worst nightmare of my life! :frowning:

My husband was prescribed Risperdol earlier this year. At first it appeared to be helping lessen the hallucinations but shortly after he was released from the hospital, he had stroke-like symptoms, returned to a hospital and they changed the medication. I was told that Risperdol is the most current medication and is commonly effective. It just was not the best for my husband. He is now on Seroquel and Haldon, but it’s new for him so we still must see if it is consistently effective.

Like your daughter, my husband hears voices that torment and belittle him. Actually, at times they totally consume him. He still swears they are real, but at least he is getting help. Over the last few days, the Seroquel and Haldon have calmed and quieted the voices to where he can hardly hear what they are saying, thank goodness. If these results continue, it is our hope that he can lead a reasonably satisfying life.

As far as the hospitalization, my husband could have checked himself out at anytime. I’m not sure he knew that and we did not come right out and tell him. It was the best place for him at the time and ended up giving him a slight feeling of safety from the voices that were terrorizing him.

Please dont get trapped in the psychosis, give them time to find the right pill, you are gona need a long term plan…

4 Likes

My son said it worked for him in hospital. Now he is trying Invega and it has been okay.

it’s a great med. She hopefully will be better in a couple of weeks

this medication causes weight gain (frequently) but only during the first 6 months

after that the body gets used to it and lets go of the appetite increase and you can loose it all again

scary first weight gain but the benefits are going to outweigh the negative

all good wishes and health and happinesss

2 Likes

5 days is not a long time
expect a couple more weeks or maybe more - before she is well enough to leave
if she is compliant and stays on medication it will Turn her life around
and there will be less time spent in hospital in the long term

1 Like

Sorry I’m just now replying. My sons hallucinations and paranoia were no longer apparent. He was able to finish college and was working in our Family business. However his negative symptoms have intensified more recently and he stopped working😳. Im thinking that maybe his meds are not as effective anymore. The first 2 years on Risperdal were pretty good. You could hardly see any symptoms. We do now though.

Im so sorry to hear , i didn’t realise meds could get less effective after using them , i hope you find the right meds for him and get him back on track .

Are you in communication with your son’s doctor to make known your observations? Maybe his medication needs to be tweaked. Is your son able to talk about how he feels?

I am communicating with his doctor; however my son has not provided consent so the Doc can’t provide much back to me. I agree that s change in medication is probably needed. Appointment is scheduled for Monday. Hoping for some improvements

I’m sorry for the negative change in your son’s demeanor but you are doing what you need to do. Keep us posted.